OTTAWA, ONTARIO -- (Marketwired) -- 07/05/13 -- Health Canada is reminding Canadians about the serious health risks associated with the use of "designer drugs". Also referred to as "new psychoactive substances", " legal highs", "herbal highs", or "research chemicals" - or by names such as "spice" and "bath salts" - the term "designer drugs" refers to a wide array of substances that are used recreationally for their psychoactive effects.
While the use of terms such as "legal high" and "herbal high" may lead people to think these substances are risk-free, they can be extremely dangerous and they are illegal in Canada.
The number of new psychoactive substances available on the illegal drug market continues to grow at a rapid pace in Canada and internationally.
Canadians should not purchase or consume these drugs. The health effects of these drugs can vary but may include headaches, confusion, mood changes, nausea, anxiety, hallucinations, seizures, psychotic episodes and in some cases, death. There have also been reports of users becoming addicted to some of these substances.
Health Canada continues to work to educate Canadians on the dangers of these drugs, and will continue to work with its federal, provincial, municipal and international partners, including law enforcement, to collect information and to take action. Law enforcement is authorized to seize these substances at points of entry and from retail outlets.
Egalement disponible en francais
Most Popular Stories
- Apple, HP, Intel May Take a Hit from Slowdown in Smartphone Sales Growth
- FDIC Files Lawsuit on Behalf of Banks Allegedly Hurt by Libor Scandal
- Some California Cities Seeking Water Independence
- Motley Crue's Nikki Sixx Marries Model Courtney Bingham
- Jack Daniel's Resists Changes to Tenn. Whiskey Law
- Chinese e-Commerce Giant Alibaba Gears for IPO in U.S.
- Crimea Seeks Financial Integration With Russia
- E.U. Puts Sanctions on Russia, Ukraine Officials
- Will Missing Malaysian Jet Prompt Aviation System Change?
- Chile Shaken by Major Aftershock